Home » Frequently asked Questions on Health » Why does my brother have swelling in his hands and legs?

Why does my brother have swelling in his hands and legs?

Q: My 33 years old brother took Backflex (painkiller) for 16 days for back pain. Can this medicine cause any kidney damage? His creatinine level is 1.0 mg/dl, urea - 13.8 mg/dl, uric acid - 5.8 mg/dl. No protein has been found in urine test and urine culture report was normal too. But now he is suffering from muscle pain in hands and legs along with swelling. He is having pain in the eyes too. We did an allergy test, which was 6.10. Now he is having swelling on his forehead and little swelling near the eyes too. The swelling subsides as the day progresses but it is severe in the morning when he gets up. Also he has frequent breathing problem in spite of using an inhaler prescribed by the doctor. He again had a urine test, which showed – 24-hour urine volume - 4100 ml, creatinine - 29.8 mg/dl, Serum creatinine - 1.1 mg/dl, urine creatinine clearance - 77.1 ml/min and 24-hour urine protein - 123 mg (earlier it was 164 mg). What could be the cause of his swelling?

A:From reviewing the information provided it appears that there is swelling of the hands, legs and face worse in the morning. It also seems to be causing him pain and the symptoms have been going on for almost 6 months. I could not understand the allergy test value without the name of the test. The medications he has taken for the pain can cause kidney damage but the values are not too alarming. However, I would suggest he meets with a kidney specialist as well as get a test of CK (creatine kinase) and also consider lowered heart function (sometimes called congestive heart failure) as a cause of his problems. The shortness of breath will need to be taken care of as soon as possible - it is not clear this is just a lung problem - fluid build-up can also do this. Check his weight daily and keep a record. Also, an echocardiogram can help with determining heart function. If his breathing is not good he will need to get an urgent check-up.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------